Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 132, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 28, 2016, 4:54 PM MDT for Laramie County, Wyoming. It was in force for 51 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2016, 4:54 PM MDT (22:54 UTC)
- Expired
- Jul 28, 2016, 5:45 PM MDT
- In force
- 51 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 12 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 5:00 PM MDT | HAIL 1.5 | 5 Sse Federal, WY | |
| Jul 28, 5:15 PM MDT | HAIL 1 | 5 N Cheyenne, WY | HAIL WAS SLIGHTLY LARGER THAN QUARTERS BUT LESS THAN HALF DOLLAR SIZE. REPORTED ON HORSE CREEK ROAD. |
| Jul 28, 5:15 PM MDT | HAIL 1.25 | 5 Nnw Cheyenne, WY | |
| Jul 28, 5:30 PM MDT | HAIL 0.25 | 5 N Cheyenne, WY | HAIL HARD PEA SIZE AND HEAY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 718 J/kg
- Mixed-layer CIN
- -355 J/kg
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
998 WUUS55 KCYS 282254 SVRCYS WYC021-282345- /O.NEW.KCYS.SV.W.0132.160728T2254Z-160728T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 454 PM MDT THU JUL 28 2016 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN LARAMIE COUNTY IN SOUTHEASTERN WYOMING... * UNTIL 545 PM MDT * AT 453 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FEDERAL...OR 14 MILES WEST OF CHEYENNE...MOVING EAST AT 30 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... CHEYENNE...RANCHETTES...NORTH CHEYENNE...FRONTIER PARK...FEDERAL... WARREN AF BASE AND WARREN AFB. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 11 AND 24. INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 370 AND 374. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4112 10515 4128 10518 4139 10458 4116 10455 TIME...MOT...LOC 2253Z 260DEG 27KT 4121 10505 HAIL...1.25IN WIND...<50MPH $$ MAZUR
3 follow-up statements
906 WWUS55 KCYS 282317 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 517 PM MDT THU JUL 28 2016 WYC021-282345- /O.CON.KCYS.SV.W.0132.000000T0000Z-160728T2345Z/ LARAMIE WY- 517 PM MDT THU JUL 28 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR CENTRAL LARAMIE COUNTY... AT 517 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NORTH CHEYENNE...OR NEAR CHEYENNE...MOVING EAST AT 30 MPH. HAZARD...HALF DOLLAR SIZE HAIL AND 40 MPH WINDS. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... CHEYENNE...RANCHETTES...NORTH CHEYENNE...FRONTIER PARK... WARREN AF BASE AND WARREN AFB. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 12 AND 23. INTERSTATE 80 IN WYOMING MILE MARKER 371 AND NEAR MILE MARKER 373. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4115 10500 4128 10500 4139 10458 4116 10455 TIME...MOT...LOC 2317Z 262DEG 25KT 4123 10484 HAIL...1.25IN WIND...<50MPH $$ MAZUR
750
WWUS55 KCYS 282335
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
535 PM MDT THU JUL 28 2016
WYC021-282345-
/O.CON.KCYS.SV.W.0132.000000T0000Z-160728T2345Z/
LARAMIE WY-
535 PM MDT THU JUL 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR CENTRAL LARAMIE COUNTY...
AT 534 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
RANCHETTES...OR 8 MILES NORTHEAST OF CHEYENNE...MOVING EAST AT 30
MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
RANCHETTES AND NORTH CHEYENNE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4119 10479 4127 10483 4133 10458 4116 10455
4117 10473
TIME...MOT...LOC 2334Z 269DEG 27KT 4123 10466
HAIL...1.00IN
WIND...<50MPH
$$
MAZUR974
WWUS55 KCYS 282343
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
543 PM MDT THU JUL 28 2016
WYC021-282352-
/O.EXP.KCYS.SV.W.0132.000000T0000Z-160728T2345Z/
LARAMIE WY-
543 PM MDT THU JUL 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LARAMIE COUNTY WILL
EXPIRE AT 545 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
TO HALF INCH SIZE IN DIAMTETER AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.
LAT...LON 4119 10479 4127 10483 4133 10458 4116 10455
4117 10473
TIME...MOT...LOC 2340Z 260DEG 27KT 4123 10466
$$
MAZURWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:04 PM MDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 28, 3:04 PM MDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 304 PM MDT THU JUL 28 2016 .SHORT TERM...(This evening through Saturday night) Issued at 245 PM MDT Thu Jul 28 2016 It is still rather stable for areas to the east of the Laramie Range. The SPC mesoanalysis shows quite a bit of CIN (100-150 J/kg) across Laramie county and extending eastward into the southern Panhandle. The svr storm threat this aftn/evening is looking more and more uncertain as the strong outflow from this mornings convective complex have stabilized things quite a bit. Cumulus is father flat on visible imagery. Latest runs the RAP have backed off on instability along the Colorado Border and HRRR shows only isolated convection over Laramie county by 00z. Deep layer shear of around 50 kts is more than sufficient to get rotating updrafts should convective initiation occur in areas near the southern Laramie Range. Being less confident about the svr storm potential, went ahead and removed large hail and damaging winds from the grids and reduced pops overall through the evening. Light southerly winds may cause areas of fog to develop by late tonight in areas along Interstate 80. Northwesterly flow aloft will continue through Saturday across the region as the midlvl ridge center is located near northern Arizona. Southeasterly winds across the plains will keep llvl moisture high. Cannot rule out a strong to svr storm during the aftn/evening with good bulk shear and instability. Better warming will promote higher CAPE values on Saturday with the GFS showing 2000 J/kg over the Nebraska Panhandle. Overall storm coverage will remain mostly isolated however through the weekend. The warmest day will be Sunday with highs in the upper 80s to mid 90s. .LONG TERM...(Sunday through Thursday) Issued at 245 PM MDT Thu Jul 28 2016 Broad area of high pressure will slowly propagate east towards the southern plains from the four corners through the period. This will keep the main storm track and more organized precipitation chances north of the area. As the high shifts east, mid/upper- level flow will ever so gradually turn southwesterly which will allow monsoonal moisture to begin to advect back towards the area by the middle of next week, especially in the higher elevations. Medium range guidance hints at another weak frontal passage sometime on Tuesday or Wednesday of next week, which when combined with increases in monsoonal moisture, should produce increases in convective chances. Steering flow will remain fairly weak for the first half of the period, which would limit convective strength. These begin to increase towards the middle of the week, which may add to afternoon thunderstorm organization and strength. Monday- Tuesday will be the warmest days next week as afternoon highs climb into the upper 80s and 90s across lower elevations. Minor cooling is expected behind the cold front Wednesday-Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1214 AM MDT Thu Jul 28 2016 Initial thunderstorm complex that passed through western Nebraska Panhandle sites has cleared the area. Cloud cover has been quick to dissipate north of the North Platte River Valley...less so to the south. Still think that the main concern to aviation ops will be the expected redevelopment of thunderstorm activity later this afternoon. Thunderstorm development and location will be heavily dependent upon how quickly clouds break-up in the vicinity of the higher elevations along with lingering outflow boundaries from the morning convection. Confidence is not high enough to include anything more than VCTS at this time. After thunderstorm threat diminishes around 03z...will see low cigs/fog develop again late tonight at KCYS...KSNY...KBFF...and KLAR. && .FIRE WEATHER... Issued at 219 PM MDT Thu Jul 28 2016 No fire weather concerns through the weekend. Minimum relative humidity values will fall to 15-20 percent each afternoon across Carbon county. However, wind gusts will stay mostly below 20 mph. Isolated to scattered thunderstorms will be possible most days, mainly to the east of the Laramie Range. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...ZF LONG TERM...CAH AVIATION...CAH FIRE WEATHER...ZF
Hazardous weather outlook, Jul 28, 2:33 PM MDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 233 PM MDT THU JUL 28 2016 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 292045- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 233 PM MDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE TO THE EAST OF THE LARAMIE RANGE LATE THIS AFTERNOON THROUGH THE EVENING. SOME THUNDERSTORMS MAY BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE THROUGH SATURDAY...WITH MORE ISOLATED COVERAGE BY EARLY NEXT WEEK. SOME OF THE STORMS MAY BE STRONG ACROSS THE NEBRASKA PANHANDLE THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON FOR AREAS ALONG AND EAST OF INTERSTATE 25. WYZ104-105-109>115-292045- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- 233 PM MDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF THE MOUNTAINS THIS AFTERNOON AND MAY PRODUCE STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED STORMS ARE FORECAST THROUGH EARLY NEXT WEEK. THE PROBABILITY OF SEVERE STORMS IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED.
In the hours before
Special weather statement, Jul 28, 3:26 PM MDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 326 PM MDT THU JUL 28 2016 WYZ109-110-113-282215- NORTH SNOWY RANGE FOOTHILLS WY-CENTRAL CARBON COUNTY WY- UPPER NORTH PLATTE RIVER BASIN WY- 326 PM MDT THU JUL 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 415 PM MDT... AT 325 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF SINCLAIR...OR 12 MILES NORTHEAST OF RAWLINS...MOVING SOUTHEAST AT 20 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL CARBON COUNTY. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 224 AND 239. LAT...LON 4188 10721 4202 10707 4188 10658 4163 10686 TIME...MOT...LOC 2125Z 305DEG 19KT 4191 10707 MAZUR
Special weather statement, Jul 28, 3:53 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 353 PM MDT THU JUL 28 2016 WYZ105-106-115-116-282215- SHIRLEY BASIN WY-SOUTH LARAMIE RANGE WY- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY- LARAMIE VALLEY WY- 353 PM MDT THU JUL 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY COUNTY UNTIL 415 PM MDT... AT 352 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WHEATLAND RESERVOIR 3...OR 34 MILES NORTH OF LARAMIE...MOVING SOUTHEAST AT 30 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WHEATLAND RESERVOIR 3. LAT...LON 4178 10589 4192 10576 4176 10529 4153 10551 TIME...MOT...LOC 2152Z 303DEG 25KT 4180 10573 MAZUR
Local storm report, Jul 28, 4:43 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
443 PM MDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL 3 S VEDAUWOO 41.11N 105.40W
07/28/2016 E0.75 INCH ALBANY WY PUBLIC
&&
RCOXLocal storm report, Jul 28, 4:47 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
447 PM MDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 23 W CHEYENNE 41.14N 105.23W
07/28/2016 E0.50 INCH LARAMIE WY CO-OP OBSERVER
CURT GOWDY STATE PARK REPORTED HAIL PEA TO MARBLE.
&&
DDEALThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:25 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 50 min |
| Jul 27, 6:59 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 46 min |
| Jul 27, 7:37 PM MDT | Tornado Warning | CYS | Niobrara | 38 min |
| Jul 27, 8:10 PM MDT | Tornado Warning | CYS | Goshen, Niobrara | 50 min |
| Jul 27, 8:54 PM MDT | Tornado Warning | CYS | Goshen | 17 min |
| Jul 27, 9:08 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 37 min |
| Jul 27, 9:37 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 38 min |
| Jul 27, 10:15 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 19 min |
| Jul 27, 10:24 PM MDT | Special Weather Statement | CYS | Goshen | 51 min |
| Jul 27, 10:31 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 29 min |
| Jul 28, 1:54 AM MDT | Special Weather Statement | CYS | Niobrara | 66 min |
| Jul 28, 6:39 AM MDT | Special Weather Statement | CYS | Niobrara | 66 min |
| Jul 28, 7:40 AM MDT | Special Weather Statement | CYS | Niobrara | 50 min |
| Jul 28, 8:10 AM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 35 min |
| Jul 28, 3:26 PM MDT | Special Weather Statement | CYS | Carbon | 49 min |
| Jul 28, 3:53 PM MDT | Special Weather Statement | CYS | Albany | 22 min |
| Jul 28, 4:13 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie | 32 min |
| Jul 28, 5:29 PM MDT | Special Weather Statement | CYS | Laramie | 16 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.